Ernstig parkinsonisme door metoclopramide
Open

Het belang van tijdige herkenning
Klinische les
20-06-2013
Maurice W.J. de Ronde, Hylke Jan Kingma en Alexander G. Munts

Severe parkinsonism due to metoclopramide: the importance of early recognition

In this article, we present 3 women aged 73, 85 and 88 years who developed metoclopramide-induced parkinsonism. Shortly after starting metoclopramide, bradykinesia and rigidity developed in all 3 patients; tremor and postural instability in 2 of them. We discontinued the metoclopramide after 3-6 months; 2 of the patients had fully recovered 4-6 months later. The 3rd patient died from pneumonia, however, 2 months after discontinuation. Metoclopramide, a dopamine D2-antagonist, is a frequently prescribed anti-emetic drug; however, evidence of its efficacy is limited. In many patients, domperidone, another dopamine D2-antagonist, seems to be a better alternative. Movement disorders due to domperidone are uncommon, presumably because it does not cross the blood-brain barrier. It is likely that metoclopramide-induced parkinsonism is not uncommon; however, it is under-recognized. Risk factors are female sex, advanced age, diabetes mellitus and polypharmacy. Follow-up on patients using metoclopramide is advised.

Conflict of interest: none declared. Financial support: none declared.